Alert archive / Illinois / Wind Advisories in 2024

Wind Advisory 3, NWS Lincoln, IL

March 3, 202419 counties in Illinois

NWS Lincoln, IL issued this wind advisory at Mar 3, 2024, 2:29 PM CST for 19 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 2:29 PM CST (20:29 UTC)
Expired
Mar 3, 2024, 6:00 PM CST
In force
4 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Christian County, IL, DeWitt County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 34 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS73 KILX 032029
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
229 PM CST Sun Mar 3 2024

ILZ027>031-036>038-040>043-047>053-040000-
/O.NEW.KILX.WI.Y.0003.240303T2029Z-240304T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-
Including the cities of Peoria, Pekin, Beardstown, Galesburg,
Lincoln, Rushville, Jacksonville, Petersburg, Clinton, Toulon,
Winchester, Eureka, Normal, Lacon, Decatur, Bloomington, Canton,
Taylorville, Springfield, and Havana
229 PM CST Sun Mar 3 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph.

* WHERE...Portions of central and west central Illinois.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Barnes
1 follow-up statement
721 
WWUS73 KILX 032354
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
554 PM CST Sun Mar 3 2024

ILZ027>031-036>038-040>043-047>053-040100-
/O.EXP.KILX.WI.Y.0003.000000T0000Z-240304T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-
Including the cities of Beardstown, Pekin, Lincoln, Jacksonville,
Winchester, Galesburg, Petersburg, Canton, Clinton, Havana,
Lacon, Springfield, Eureka, Toulon, Decatur, Taylorville,
Bloomington, Rushville, Peoria, and Normal
554 PM CST Sun Mar 3 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Occasional gusts up to 40 mph may linger another hour before gusts 
quickly diminish tonight.

$$

MJA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Mar 3, 11:55 AM CST, 2 hours 34 minutes earlier. Its key messages:

  • Breezy and unseasonably warm temperatures are expected across central Illinois today. Highs in the mid 70s will be within a few degrees of daily records. There is high confidence in winds exceeding 30 mph with a few sporadic gusts (10 percent chance) in excess of 40 mph.
  • A cold front will move across the region Monday evening and overnight with an accompanying threat for showers and thunderstorms. There is a marginal risk (level 1 of 5) for severe storms with 5 percent probs for 50 kt wind gusts and 1 inch hail.
Area forecast discussion, Mar 3, 11:55 AM CST, 2 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1155 AM CST Sun Mar 3 2024

.KEY MESSAGES...

- Breezy and unseasonably warm temperatures are expected across
  central Illinois today. Highs in the mid 70s will be within a
  few degrees of daily records. There is high confidence in winds
  exceeding 30 mph with a few sporadic gusts (10 percent chance)
  in excess of 40 mph.

- A cold front will move across the region Monday evening and
  overnight with an accompanying threat for showers and
  thunderstorms. There is a marginal risk (level 1 of 5) for
  severe storms with 5 percent probs for 50 kt wind gusts and 1
  inch hail.

&&

.UPDATE...
Issued at 914 AM CST Sun Mar 3 2024

15z/9am obs show SE wind gusts of around 30mph everywhere north of
the I-70 corridor. The 12z KILX upper air sounding indicates winds
of 45-50mph at the top of the mixed layer, so am expecting some of
this momentum to translate to the surface later this morning. Based
on the sounding as well as HREF probs, think gusts will increase
into the 35-45mph range just shy of Wind Advisory criteria. The
strong southerly flow in conjunction with full sunshine will lead
to unseasonably warm afternoon high temperatures in the lower to
middle 70s. Made a few tweaks to hourly temps/winds, but overall
forecast is in good shape and requires no major updates at this
time.

Barnes

&&

.DISCUSSION...
Issued at 247 AM CST Sun Mar 3 2024

Early this morning, low pressure is analyzed over northern
Nebraska with a tight pressure gradient in place across portions
of the mid and upper Mississippi Valley. This gradient will
overspread central Illinois today resulting in gusty winds. LREF
probs for exceeding 30 mph gusts are near certain for most of the
forecast area west of I-57 while the probability for exceeding 40
mph gusts is around 10 percent. Strong southerly flow will result
in very warm temperatures this afternoon. Most of the area is
expected to warm well into the 70s falling just shy of daily
records at our primary climate sites. Records are 78 for PIA, 80
for SPI, and 79 for ILX all set in 1974. A strong low level
inversion should suppress low cloud development this afternoon and
only a few high clouds streaming overhead are expected.

Low pressure will lift north and occlude as it moves into Canada
tonight into Monday, but a cold front will push across the Upper
Mississippi Valley while the tail end of the front stalls over
northwestern Illinois. Temperatures will warm into the 70s once
again Monday afternoon ahead of the front. Another shortwave
trough will finally give the front a push across central Illinois
Monday evening and overnight. Temps will be slow to fall ahead of
the front in continued moderately strong southerly flow while dew
points remain well into the 50s. In the vicinity of the front, GFS
indicates that around 1000 J/kg MLCAPE will be present. With
upper level support displaced well to our north, deep layer shear
will taper off quickly NW to SE across central Illinois, but there
is a narrow region near the front where the better instability
has an overlapping area of sufficiently strong (35-45kt) deep
layer shear to support a few strong or severe storms. A few
counties further SE of the front, deep layer shear drops off to 20
kt or less and capping becomes stronger which should keep any
severe threat tied closely to the position of the frontal
boundary. LREF joint probabilities of exceeding 500 J/kg CAPE, 30
kt deep layer shear, and -25 J/kg CIN are around 10-20 percent
west of I-55 Monday evening but those probabilities drop off after
midnight. SPC has introduced a marginal risk for severe storms
across much of the area for this threat with the primary hazards
being hail and damaging wind gusts. The severe threat appears
greatest west of the I-55 corridor and will drop off with time as
storms move east overnight. In addition, deep layer shear and
cloud bearing flow will be largely parallel to the slow moving
cold front suggesting some training may be possible. NBM 50th
percentile QPF generally runs around half and inch across central
Illinois, but if these locally heavier swaths of training storms
do materialize, wouldn't rule out some pockets of 1.0-1.5 inches
of rain per 95th percentile NBM.

Frontal boundary may stall near the I-70 corridor again on Tuesday
resulting in some additional precip chances in that area through
the day and even into the overnight hours. A southern stream wave
moving across the lower Mississippi Valley Monday night will
finally give the front a push out of the region with high pressure
overspreading portions of the Midwest Wednesday and Thursday.
Temperatures will moderate with highs back in the 50s and lower
60s with dry weather favored during this time frame. Another low
will move across the region Friday and Saturday but very large
model differences in the low track at this distance preclude
getting too specific on forecast details at this point.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1155 AM CST Sun Mar 3 2024

S/SE wind gusts of 30-35kt will continue through the afternoon
before decreasing into the 20-30kt range toward sunset.
Gusty winds will persist through the overnight hours, although
they may decrease to 20kt or less. Skies will initially be clear:
however, both the NAM and HRRR/RAP show boundary layer moisture
rapidly increasing late tonight into Monday morning. Forecast
soundings suggest MVFR ceilings at most sites, with the possible
exceptions of KPIA/KSPI. Based on HRRR timing, have introduced
MVFR at KCMI/KDEC by 10z, then further northwest to KBMI by 14z.
As S/SW winds increase ahead of an approaching cold front, the low
clouds will gradually scatter and advect out of the region, but
this may not occur until after 18z Mon.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 3, 11:45 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1145 AM CST Sun Mar 3 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1145 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

South winds will gust 35 to 45 mph this afternoon. Strong winds
combined with dry relative humidity this afternoon will produce
an elevated fire danger.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms late Monday afternoon into
Tuesday. Some of the storms could be strong to severe with hail and
damaging winds the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

Nearby

Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.